Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 19, NWS Flagstaff, AZ

July 29, 2016Gila County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 29, 2016, 4:32 PM MST for Gila County, Arizona. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2016, 4:32 PM MST (23:32 UTC)
Expired
Jul 29, 2016, 6:30 PM MST
In force
118 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 131 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2016-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2016-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
911 J/kg
Mixed-layer CIN
-339 J/kg
Mixed-layer LCL
2440 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

537 
WGUS55 KFGZ 292332
FFWFGZ
AZC007-300130-
/O.NEW.KFGZ.FF.W.0019.160729T2332Z-160730T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
432 PM MST FRI JUL 29 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN GILA COUNTY IN EAST CENTRAL ARIZONA...

* UNTIL 630 PM MST

* AT 430 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE AND A HALF INCHES OF
  RAIN HAS ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN
  SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FORT APACHE RESERVATION...
  CANYON DAY. HIGHWAY 73 WEST OF CANYON DAY TO NEAR CEDAR CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&

LAT...LON 3390 11001 3376 11001 3379 11022 3393 11013

$$

JJ
1 follow-up statement
068 
WGUS75 KFGZ 300139
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
639 PM MST FRI JUL 29 2016

AZC007-300147-
/O.EXP.KFGZ.FF.W.0019.000000T0000Z-160730T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-
639 PM MST FRI JUL 29 2016

...THE FLASH FLOOD WARNING FOR EASTERN GILA COUNTY HAS EXPIRED...

THE HEAVY RAIN HAS ENDED. STORM RUNOFF MAY CONTINUE FOR A FEW MORE
HOURS THIS EVENING...BUT THE THREAT OF FLOODING IS DIMINISHING.
 
LAT...LON 3390 11001 3376 11001 3379 11022 3393 11013

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:58 PM MST, 34 minutes earlier.

Area forecast discussion, Jul 29, 3:58 PM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
358 PM MST FRI JUL 29 2016

.SYNOPSIS...Expect a cooling trend and increasing chances for
showers and thunderstorms heading into the weekend. The best
chance for heavy rain and a few strong storms will be south of
Flagstaff today.

&&

.UPDATE...High pressure is centered over southern NV/northwestern
AZ today keeping a general northwesterly flow over the area.
convective showers and thunderstorms have developed over the
mountainous terrain of northern AZ. Moisture and instability
remain greatest south of the Mogollon Rim in Yavapai/Gila
Counties where southward propagating outflow boundaries may
trigger additional thunderstorms this evening. There is enough
instability in this area to support a few strong to severe storms
producing damaging winds and large hail. Locally heavy rain
causing flash flooding is also possible. The chance for showers
will continue overnight.

This weekend will continue to see an active monsoon pattern with
good chances for showers and thunderstorms each day. As moisture
continues to increase across the area, the threat for heavy rain
and flooding will increase.

A favorable monsoonal pattern continues next week as mid level
high pressure eventually sets up east of Arizona allowing a deep
southerly flow to develop. Daily chances for showers and
thunderstorms continue and this may elevate the threat for
flooding as soils begin to saturate. The increased showers/storms
this weekend and next week will keep temperatures slightly below
average.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED THUNDERSTORMS ALONG AND
SOUTH OF A LINE EXTENDING THROUGH THE GRAND CANYON AND SHOW LOW.
ELSEWHERE...ISOLATED ACTIVITY. MOSTLY ENDING BY MIDNIGHT. ON
SATURDAY...SCATTERED LATE MORNING AND AFTERNOON SHOWERS AND STORMS
ACROSS ALL OF NORTHERN ARIZONA. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCS
AVIATION...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 29, 6:48 AM MST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
648 AM MST FRI JUL 29 2016

AZZ004>018-037>040-300515-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
648 AM MST FRI JUL 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT INCREASING THUNDERSTORM ACTIVITY TODAY...ESPECIALLY ALONG
AND SOUTH OF THE MOGOLLON RIM AND I-40 CORRIDOR. SOME STORMS IN
YAVAPAI AND NORTHERN GILA COUNTIES MAY PRODUCE TORRENTIAL RAIN AND
SOME HAIL LATER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT VERY ACTIVE CONDITIONS THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK...AS MUCH DEEPER MOISTURE MOVES INTO THE STATE. STORMS
DURING THIS PERIOD MAY BE LONG-LIVED AND MAY BRING MODERATE TO
HEAVY RAINFALL TO LARGER AREAS. SOME FLOODING IS POSSIBLE...WITH
THE MOST LIKELY AREAS BEING IN YAVAPAI AND NORTHERN GILA COUNTIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 29, 12:50 PM MST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1250 PM MST FRI JUL 29 2016

AZZ012-015-292015-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY AZ-
WESTERN MOGOLLON RIM AZ-
1250 PM MST FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCONINO COUNTY
UNTIL 115 PM MST...

AT 1250 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ANGELL...OR 16 MILES EAST OF FLAGSTAFF...MOVING SOUTH AT 15 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TWIN ARROWS...WINONA AND ANGELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3526 11146 3531 11128 3511 11116 3504 11139
TIME...MOT...LOC 1950Z 337DEG 15KT 3518 11133

MCS
Special weather statement, Jul 29, 3:28 PM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
328 PM MST FRI JUL 29 2016

AZZ016-018-292245-
EASTERN MOGOLLON RIM AZ-NORTHERN GILA COUNTY AZ-
328 PM MST FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GILA AND
SOUTHEASTERN COCONINO COUNTIES UNTIL 345 PM MST...

AT 328 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
KOHLS RANCH...OR 14 MILES NORTHEAST OF PAYSON...MOVING SOUTHWEST AT 5
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TONTO VILLAGE...MEAD RANCH...HUNTER CREEK...KOHLS RANCH...CHRISTOPHER
CREEK CAMPGROUND...PONDEROSA CAMPGROUND...BEAR FLAT AND UPPER TONTO
CREEK CAMPGROUND.

LAT...LON 3439 11107 3428 11099 3423 11111 3436 11119
TIME...MOT...LOC 2228Z 060DEG 6KT 3432 11109

JJ
Special weather statement, Jul 29, 3:46 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
346 PM MST FRI JUL 29 2016

AZZ016-018-292315-
EASTERN MOGOLLON RIM AZ-NORTHERN GILA COUNTY AZ-
346 PM MST FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GILA AND
SOUTHEASTERN COCONINO COUNTIES UNTIL 415 PM MST...

AT 346 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TONTO VILLAGE...OR 12 MILES EAST OF PAYSON...MOVING SOUTHWEST AT 10
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TONTO VILLAGE...MEAD RANCH...MESA DEL CABA...HUNTER CREEK...
KOHLS RANCH...CHRISTOPHER CREEK CAMPGROUND...PONDEROSA CAMPGROUND...
BEAR FLAT AND UPPER TONTO CREEK CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3440 11113 3428 11098 3413 11118 3430 11132
TIME...MOT...LOC 2246Z 048DEG 7KT 3430 11113

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:12 PM MSTAreal Flood AdvisoryFGZYavapai2 hr
Jul 28, 5:19 PM MSTSpecial Weather StatementFGZYavapai26 min
Jul 28, 5:46 PM MSTSpecial Weather StatementFGZYavapai29 min
Jul 28, 7:15 PM MSTSpecial Weather StatementFGZ30 min
Jul 29, 12:50 PM MSTSpecial Weather StatementFGZ25 min
Jul 29, 3:05 PM MSTSevere Thunderstorm WarningFGZGila, Navajo25 min
Jul 29, 3:28 PM MSTSpecial Weather StatementFGZ17 min
Jul 29, 3:46 PM MSTSpecial Weather StatementFGZ29 min
Jul 29, 3:49 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila26 min
Jul 29, 4:10 PM MSTSevere Thunderstorm WarningFGZYavapai35 min
Jul 29, 4:16 PM MSTSevere Thunderstorm WarningFGZGila29 min
Jul 29, 4:35 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai25 min
Jul 29, 4:45 PM MSTSpecial Weather StatementFGZGila45 min

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.